Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 38, NWS Anchorage, AK

April 8, 2009

NWS Anchorage, AK issued this blizzard warning at Apr 8, 2009, 11:00 AM AKDT. It took effect at Apr 8, 2009, 5:12 PM AKDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2009, 11:00 AM AKDT (19:00 UTC)
In effect from
Apr 8, 2009, 5:12 PM AKDT
Expired
Apr 9, 2009, 8:12 AM AKDT
In force
15 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 081900
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1100 AM AKDT WED APR 8 2009

AKZ195-090800-
/X.NEW.PAFC.BZ.W.0038.090409T0600Z-090409T1500Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
1100 AM AKDT WED APR 8 2009

...BLIZZARD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
AKDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM AKDT
THURSDAY. 

A STRONG STORM OVER THE WESTERN ALEUTIANS WILL TRACK EASTWARD
ALONG THE ALEUTIANS TONIGHT AND THURSDAY. AS IT TRACKS EASTWARD A
STRONG FRONT WILL PUSH NORTH AND EASTWARD ACROSS THE BERING SEA.
EAST TO NORTHEAST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS
TO 50 MPH BY LATE THIS EVENING AND PERSIST THROUGH EARLY THURSDAY
MORNING. MODERATE SNOWFALL WILL ACCOMPANY THESE WINDS AND HELP TO
PRODUCE WHITE-OUT CONDITIONS ACROSS THE PRIBILOF ISLANDS. WINDS
AND SNOW ARE EXPECTED TO DIMINISH THURSDAY MORNING...ALTHOUGH SNOW
SHOWERS AND GUSTY NORTHERLY WINDS WILL CONTINUE TO PRODUCE
AREAS OF BLOWING SNOW THROUGH THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
5 follow-up statements
000 
WWAK42 PAFC 090029
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
429 PM AKDT WED APR 8 2009

AKZ195-091330-
/X.EXT.PAFC.BZ.W.0038.090409T0800Z-090409T1900Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
429 PM AKDT WED APR 8 2009

...BLIZZARD WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
AKDT THURSDAY...

THE BLIZZARD WARNING FOR THE PRIBILOF ISLANDS IS NOW IN EFFECT
FROM MIDNIGHT TONIGHT TO 11 AM AKDT THURSDAY.

A STRONG STORM OVER THE WESTERN ALEUTIANS WILL TRACK EASTWARD
ALONG THE ALEUTIANS TONIGHT AND THURSDAY. STRONG EAST WINDS WILL
DEVELOP BY LATE THIS EVENING AND PERSIST THROUGH EARLY THURSDAY
MORNING. MODERATE SNOWFALL WILL ACCOMPANY THESE WINDS AND HELP TO
PRODUCE WHITE-OUT CONDITIONS ACROSS THE PRIBILOF ISLANDS BEGINNING
LATE TONIGHT AND CONTINUING THROUGH THURSDAY MORNING. CONDITIONS
ARE EXPECTED TO IMPROVE THURSDAY AFTERNOON AS THE FRONT MOVES OFF
TO THE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 090112
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
512 PM AKDT WED APR 8 2009

AKZ191-091400-
/X.EXB.PAFC.BZ.W.0038.090409T0112Z-090409T1400Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
512 PM AKDT WED APR 8 2009

...BLIZZARD WARNING IN EFFECT UNTIL 6 AM AKDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING FOR THE WESTERN ALEUTIANS. THE WARNING IS IN EFFECT UNTIL
6 AM AKDT THURSDAY.

A STRONG STORM OVER THE WESTERN ALEUTIANS WILL TRACK EASTWARD
ALONG THE CHAIN TONIGHT AND THURSDAY. GUSTY NORTH WINDS UP TO 50
MPH ALONG THE REAR FLANK OF THE STORM ARE EXPECTED TO SPREAD
ACROSS THE WESTERN ALEUTIANS THIS EVENING AND LINGER INTO THURSDAY
NIGHT. THESE WINDS COUPLED WITH MODERATE SNOWFALL ARE EXPECTED TO
PRODUCE WHITE OUT CONDITIONS ACROSS THE WESTERN ALEUTIANS TONIGHT.
SNOWFALL WILL DIMINISH AND VISIBILITIES IMPROVE ONCE
THE STORM MOVES OFF TO THE EAST THURSDAY MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ195-091415-
/X.CON.PAFC.BZ.W.0038.090409T0800Z-090409T1900Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
512 PM AKDT WED APR 8 2009

...BLIZZARD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM AKDT THURSDAY...

A BLIZZARD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM AKDT THURSDAY FOR THE PRIBILOF ISLANDS. 

A STRONG STORM OVER THE WESTERN ALEUTIANS WILL TRACK EASTWARD
ALONG THE ALEUTIANS TONIGHT AND THURSDAY. STRONG EAST WINDS WILL
DEVELOP BY LATE THIS EVENING AND PERSIST THROUGH EARLY THURSDAY
MORNING. MODERATE SNOWFALL WILL ACCOMPANY THESE WINDS AND HELP TO
PRODUCE WHITE-OUT CONDITIONS ACROSS THE PRIBILOF ISLANDS
BEGINNING LATE TONIGHT AND CONTINUING THROUGH THURSDAY MORNING.
CONDITIONS ARE EXPECTED TO IMPROVE THURSDAY AFTERNOON AS THE
FRONT MOVES OFF TO THE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 090559
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
959 PM AKDT WED APR 8 2009

AKZ191-090700-
/X.CAN.PAFC.BZ.W.0038.000000T0000Z-090409T1400Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
959 PM AKDT WED APR 8 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

BLIZZARD CONDITIONS ARE NO LONGER EXPECTED OVER THE WESTERN
ALEUTIANS...THUS THE BLIZZARD WARNING HAS BEEN CANCELLED.

$$

AKZ195-091900-
/X.CON.PAFC.BZ.W.0038.090409T0800Z-090409T1900Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
959 PM AKDT WED APR 8 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 AM AKDT THURSDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 AM AKDT THURSDAY. 

A STRONG STORM OVER THE WESTERN ALEUTIANS WILL TRACK EASTWARD
ALONG THE ALEUTIANS TONIGHT AND THURSDAY. STRONG EAST WINDS WILL
DEVELOP BY LATE THIS EVENING AND PERSIST THROUGH EARLY THURSDAY
MORNING. MODERATE SNOWFALL WILL ACCOMPANY THESE WINDS AND HELP TO
PRODUCE WHITE-OUT CONDITIONS ACROSS THE PRIBILOF ISLANDS
BEGINNING LATE TONIGHT AND CONTINUING THROUGH THURSDAY MORNING.
CONDITIONS ARE EXPECTED TO IMPROVE THURSDAY AFTERNOON AS THE
FRONT MOVES OFF TO THE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 091252
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
452 AM AKDT THU APR 9 2009

AKZ195-091900-
/X.CON.PAFC.BZ.W.0038.000000T0000Z-090409T1900Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
452 AM AKDT THU APR 9 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 AM AKDT THIS
MORNING...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 AM AKDT THIS
MORNING. 

A STRONG WEATHER FRONT CONTINUES TO BRING SNOW AND STRONG WIND TO
THE PRIBILOFS. BLOWING SNOW WILL REDUCE VISIBILITIES BELOW ONE
QUARTER MILE UNTIL LATE MORNING. AT THAT TIME THE FRONT WILL MOVE
EAST AND CONDITIONS WILL IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 091612
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
812 AM AKDT THU APR 9 2009


AKZ195-091715-
/X.CAN.PAFC.BZ.W.0038.000000T0000Z-090409T1900Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
812 AM AKDT THU APR 9 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

SNOW AND BLOWING SNOW WILL CONTINUE BUT VISIBILITIES WILL REMAIN
ABOVE ONE MILE.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 8, 5:00 AM AKDT, 6 hours earlier.

Area forecast discussion, Apr 8, 5:00 AM AKDT, 6 hours before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT WED APR 8 2009

.ANALYSIS AND UPPER LEVELS...
BY FAR THE STRONGEST FEATURE OVER THE FORECAST AREA EARLY THIS
MORNING IS A STRENGTHENING STORM FORCE SURFACE LOW PRESSURE NEARING
THE WESTERN ALEUTIANS. THIS LOW HAS GOOD UPPER LEVEL JET SUPPORT. A
WEAKER NEARLY STATIONARY VERTICALLY STACKED LOW PRESSURE IS LOCATED
NEAR SAINT LAWRENCE ISLAND THIS MORNING...TO MOVE INLAND OVER THE
SEWARD PENINSULA TONIGHT. A WEAKENING UPPER LEVEL SHORTWAVE TROUGH
AND WEAK SURFACE FRONT CONNECTED TO THE SAINT LAWRENCE LOW IS
POSITIONED OVER THE SOUTHWEST MAINLAND THIS MORNING WITH SOME LIGHT
SNOW PERSISTING. THIS SYSTEM WILL CONTINUE TO WEAKEN AS IT SLOWLY
PROGRESSES EAST.

.MODEL DISCUSSION...
MODELS ARE IN PRETTY GOOD AGREEMENT EVEN INTO THE EXTENDED.

.SHORT TERM FORECAST...
BERING SEA/ALEUTIANS...
A STRONG LOW PRESSURE SYSTEM WITH STORM FORCE WINDS WILL MOVE EAST
ALONG THE ALEUTIANS THROUGH THE SHORT TERM. THE LOW WILL REACH
AMCHITKA THIS EVENING...THEN MOVE EAST TO JUST SOUTH OF SAND POINT
THURSDAY EVENING. A FRONT WILL STRETCH WELL OUT AHEAD OF THE LOW
WITH A TRIPLE POINT LOW PERHAPS DEVELOPING ALONG THE FRONT JUST
SOUTH OF THE PRIBILOFS THURSDAY MORNING AND THEN MOVING EAST INTO
BRISTOL BAY AS THE MAIN LOW PASSES JUST SOUTH OF THE ALEUTIAN CHAIN
AND AKPEN. BESIDES THE OBVIOUS STRONG WINDS...THE MAIN CONCERN IS
POTENTIAL BLIZZARD CONDITIONS FOR THE WESTERN ALEUTIANS TODAY AND
TONIGHT ON THE NORTHWEST SIDE OF THE LOW...AND THE PRIBILOFS TONIGHT
AND THURSDAY ON THE NORTH SIDE OF THE FRONT/TRIPLE POINT LOW. WE ARE
JUST GOING TO PUT IN AREAS OF BLOWING SNOW AT THIS POINT RATHER THAN
ANY BLIZZARD WARNING OR WATCH AS CONFIDENCE ON CONDITIONS GETTING
THAT BAD ARE NOT HIGH ENOUGH.

SOUTHWEST MAINLAND...
TWO DIFFERENT WEAK SYSTEMS WILL IMPACT THE SOUTHWEST MAINLAND
THROUGH THIS EVENING...ONE BEING THE SAINT LAWRENCE LOW WHICH WILL
CONTINUE TO SEND SCATTERED SNOW SHOWERS INTO THE KUSKOKWIM DELTA
UNTIL IT MOVES INLAND TONIGHT OVER THE SEWARD PENINSULA...THE SECOND
BEING A DYING FRONT BANKED UP AGAINST THE ALASKA/ALEUTIAN RANGE
WHICH WILL ALLOW SOME LIGHT SNOW TO PERSIST IN THOSE AREAS. THE
STRONG LOW MOVING EAST THROUGH THE ALEUTIANS WILL BEGIN TO BRING
PRECIP TO THE WEST COAST THURSDAY MORNING. PRECIPITATION SHOULD
CONTINUE INTO FRIDAY AS THE MAIN LOW SLIDES INTO THE WESTERN GULF OF
ALASKA. PRECIPITATION SHOULD FALL MAINLY AS SNOW OVER THE KUSKOKWIM
VALLEY AND DELTA...WITH RAIN MIXING IN NEAR BRISTOL BAY. WILL HAVE
TO KEEP AN EYE OUT FOR POTENTIAL BLIZZARD CONDITIONS FOR THE
KUSKOKWIM DELTA COAST WITH THIS SYSTEM.

SOUTHCENTRAL...
PRETTY QUIET WEATHER OVER SOUTHCENTRAL THROUGH TONIGHT. THE WEAK
SHORTWAVE TROUGH WEST OF THE ALASKA/ALEUTIAN RANGE WILL TRY TO CROSS
THE RANGE LATER TODAY AND INTO TONIGHT. SOUTHWEST FLOW WILL DEVELOP
IN THE COOK INLET REGION WITH PERHAPS SOME INCREASED CLOUDCOVER LATE
THIS AFTERNOON INTO TONIGHT WITH MAYBE A FEW LIGHT SHOWERS...BUT
THATS ABOUT IT FOR THE EFFECTS OF THIS WEAK SYSTEM. ON THURSDAY AN
OCCLUDED FRONT MOVING WELL OUT AHEAD OF THE ALEUTIAN LOW WILL BRING
SNOW MIXING WITH OR CHANGING TO RAIN FOR KODIAK. PRECIPITATION
SHOULD REACH THE NORTH GULF COAST THURSDAY AFTERNOON OR EVENING AS
THE GALE FORCE FRONT APPROACHES...AND CONTINUE INTO FRIDAY. SOUTH TO
SOUTHEAST FLOW WILL KEEP MOST OF THE MAJOR POPULATION CENTERS
GENERALLY DRY WITH THIS SYSTEM.

.LONG TERM FORECAST...
LOW PRESSURE WILL STALL OUT IN THE GULF OF ALASKA INTO SUNDAY AND
THEN DISSIPATE. HIGH PRESSURE OVER THE BERING/ALEUTIANS THIS WEEKEND
WILL WEAKEN EARLY NEXT AS LOW PRESSURE SYSTEMS MOVE EAST ALONG THE
ALEUTIANS.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM WARNING ZONES 176.
         GALE WARNING ZONES 130 132 138 150 155 170 172 175 179 351
          352 411 412 413.
         HEAVY FREEZING SPRAY WARNING ZONES 412.
FIRE WEATHER...NONE.

FOISY APR 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:00 PM AKDTBrisk Wind AdvisoryAFC4 days
Apr 7, 4:00 PM AKDTGale WarningAFC60 hr
Apr 7, 4:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Apr 7, 4:00 PM AKDTSmall Craft AdvisoryAFC16 hr
Apr 8, 4:00 AM AKDTBrisk Wind AdvisoryAFC4 days
Apr 8, 4:00 AM AKDTGale WarningAFC48 hr
Apr 8, 4:00 AM AKDTGale WarningAFC48 hr
Apr 8, 4:00 AM AKDTGale WarningAFC36 hr
Apr 8, 4:00 AM AKDTSmall Craft AdvisoryAFC48 hr
Apr 8, 4:00 AM AKDTHeavy Freezing Spray WarningAFC12 hr
Apr 8, 7:35 AM AKDTGale WarningAFC32 hr
Apr 8, 7:35 AM AKDTStorm WarningAFC8 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.